1. Health
Send to a Friend via Email

Discuss in my forum

Barbara Bradley Bolen, Ph.D.

Imodium and Dry Eye Syndrome

By December 17, 2012

Follow me on:

In response to my article "How Safe is Imodium?", I received an email from a reader who has found that she can only use Imodium (loperamide) sparingly as it aggravates her dry eye syndrome. She wanted me to warn other readers of this side effect; particularly older readers who are more prone to the syndrome.

I did a little digging to see if any research has been done. A search on PubMed yielded no relevant studies. A Google search revealed some forum chatter about this possible side effect, and a couple of studies, but the quality of the research could not be verified. The Imodium website does not list "dry eyes" as a side effect, but it does list "dry mouth." It seems not unreasonable to think that if the medication dries out the tissue in the mouth, than perhaps it may affect tear duct production. However, the lack of research prevents me from offering you any firm conclusion on the subject. But, I appreciate the feedback from my reader who took the time to write about her experience. Perhaps it will be of use to someone else who has noticed a similar side effect.

Facebook | Twitter | Google+ | Newsletter Signup | Forum


Comments
No comments yet. Leave a Comment
Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>
  1. About.com
  2. Health
  3. Irritable Bowel Syndrome

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.